|Year : 2020 | Volume
| Issue : 3 | Page : 245-247
Imatinib mesylate-induced pemphigus foliaceus in a patient with gastrointestinal stromal tumor
Priya Jeevamani Chandrasekaran1, Rohith G Chitrapur2, Murali Subramanian3, GV Vishnuvardhana4
1 Department of Dermatology, Bangalore Baptist Hospital, Bengaluru, Karnataka, India
2 Department of Haemato-Oncology, Bangalore Baptist Hospital, Bengaluru, Karnataka, India
3 Department of Medical Oncology, Bangalore Baptist Hospital, Bengaluru, Karnataka, India
4 Department of Surgical Oncology, Bangalore Baptist Hospital, Bengaluru, Karnataka, India
|Date of Submission||07-Mar-2020|
|Date of Decision||05-Apr-2020|
|Date of Acceptance||15-Apr-2020|
|Date of Web Publication||10-Jul-2020|
Dr. Priya Jeevamani Chandrasekaran
Department of Dermatology, Bangalore Baptist Hospital, Bengaluru - 560 024, Karnataka
Source of Support: None, Conflict of Interest: None
Imatinib mesylate is a tyrosine kinase inhibitor approved for treatment of gastrointestinal stromal tumors and chronic myeloid leukemia. Several cutaneous adverse reactions have been reported with its use. There are a very few reports of imatinib induced bullous disorders. We report a case of pemphigus foliaceus associated with imatinib mesylate therapy in a patient with gastrointestinal stromal tumor.
Keywords: Cutaneous adverse drug reaction, imatinib mesylate, pemphigus foliaceus, tyrosine kinase inhibitors
|How to cite this article:|
Chandrasekaran PJ, Chitrapur RG, Subramanian M, Vishnuvardhana G V. Imatinib mesylate-induced pemphigus foliaceus in a patient with gastrointestinal stromal tumor. Curr Med Issues 2020;18:245-7
|How to cite this URL:|
Chandrasekaran PJ, Chitrapur RG, Subramanian M, Vishnuvardhana G V. Imatinib mesylate-induced pemphigus foliaceus in a patient with gastrointestinal stromal tumor. Curr Med Issues [serial online] 2020 [cited 2021 Jan 21];18:245-7. Available from: https://www.cmijournal.org/text.asp?2020/18/3/245/289413
| Introduction|| |
Pemphigus foliaceus (PF) is an acquired immunobullous dermatosis caused by circulating immunoglobulin G (IgG) primarily targeting the intercellular adhesion glycoprotein, desmoglein-1. This causes acantholysis predominantly in the superficial layers of the epidermis resulting clinically in superficial erosions and scaling over the skin without much mucosal symptoms. Imatinib mesylate is a tyrosine kinase inhibitor (TKI) which targets the BCR-ABL tyrosine kinase, c-kit tyrosine kinase, and platelet-derived growth factor receptors. Bullous disorders have rarely been reported with the use of TKIs. There is only a single prior report of imatinib-induced PF. We report a case of imatinib-induced PF in an elderly patient with gastrointestinal stromal tumor.
| Case Report|| |
An 85-year-old elderly man presented to us with a history of itchy skin lesions involving the face, trunk, and upper limbs of 1-month duration. He was a known case of inoperable gastrointestinal stromal tumor on tablet imatinib mesylate 400 mg once daily for the past 10 months. There were no other known comorbidities. On examination, there were erythema, scaling, and superficial erosions involving the face, chest, back, and arms [Figure 1]a and [Figure 1]b. Mucosae, palms, and soles were not involved. Nikolsky sign was positive. Blood investigations were within normal limits. Skin biopsy showed the presence of subcorneal split with acantholytic cells. There were mild perivascular lymphocytic infiltrates in the upper dermis. Direct immunofluorescence (DIF) test of perilesional skin showed a fishnet pattern intercellular staining for IgG and C3. IgA, IgM, and C1q were negative [Figure 2]a and [Figure 2]b. A diagnosis of PF was made based on the clinical features and laboratory findings. Anti- desmoglein autoantibody titers could not be done due to a lack of resources. In view of the previous report of imatinib-induced PF, the possibility of the same was considered. An attempt at continuing imatinib along with oral steroids was made, initially at a dose of 0.5 mg/kg of prednisolone increased to 1 mg/kg after 10 days. However, his symptoms were not well controlled even after 1 month and imatinib was stopped. In the next 4 weeks, the lesions healed completely and oral prednisolone was tapered and stopped in 6 weeks [Figure 3]. Two months later, imatinib was reintroduced at a lower dose (200 mg once daily). Within the next 1 week, the patient presented with recurrence of erosions over the trunk, arms, and thighs without mucosal erosions. Tzanck smear showed acantholytic cells. Imatinib mesylate was discontinued and the patient was treated with oral prednisolone for 2 weeks. He was started on sorafenib, and at 6-month follow-up, the patient was in complete remission off all therapy.
|Figure 1: (a) Superficial erosions, scaling, and erythema over the arms, shoulder, and chest. (b) Closer view of erosions over the arms.|
Click here to view
|Figure 2: (a) Hematoxylin and eosin section (×400) showing subcorneal split with acantholytic cells. (b) Direct immunofluorescence showing fishnet pattern intercellular staining for immunoglobulin G and C3.|
Click here to view
| Discussion|| |
Cutaneous adverse effects are reported in 7% to 88.9% of patients on imatinib mesylate. The commonly reported adverse effects include maculopapular rash (67%), cutaneous edema (48%–65%), and depigmentation (41%). Pigmentary changes occur in the form of localized or diffuse achromic or hypochromic areas, hair depigmentation, and less commonly as hyperpigmentation of the skin, mucosae, and nails. There are rare reports of Stevens-Johnsons syndrome, toxic epidermal necrolysis, acute generalized exanthematous pustulosis, erythroderma, Sweet syndrome, neutrophilic eccrine hidradenitis, recurrent neutrophilic panniculitis, erythema nodosum, lichenoid eruptions, photosensitization, pityriasis rosea-like eruption, graft-versus-host disease-like reaction, mycosis fungoides-like reaction, small-vessel vasculitis, follicular mucinosis, pseudoporphyria, porphyria cutanea tarda, and hand–foot skin reactions.,,,
In 2018, Chen et al. reported the first case of imatinib-induced PF and Sood et al. reported the first case of imatinib-induced subcorneal pustular dermatosis type Ig A pemphigus., In both these cases as well as in our case, the DIF test was positive suggestive of the presence of autoantibodies. Drug-induced PF is commonly reported with drugs containing sulfhydryl group like penicillamine and captopril. The culprit drugs are postulated to interact with the sulfhydryl groups of desmoglein, either by interfering with the adhesion or by turning on their antigenicity. Nuno-Gonzalez et al., in 2014, reported PF-like eruption resulting from the second-generation TKIs – nilotinib as well as dasatinib in a patient with chronic myeloid leukemia. However, DIF was negative in their case. TKIs have been shown to bind to the protein portion of the BCR–ABL which is rich in sulfhydryl groups. It is postulated that TKIs interact with the sulfhydryl groups in desmoglein 1 or 3 in the skin resulting in acantholysis.,
We report this case for its rarity and to create awareness among physicians of this adverse effect associated with significant morbidity with the use of imatinib mesylate. Although our patient could not tolerate imatinib mesylate, he was able to tolerate sorafenib, suggesting that switching to a different TKI could be a possible option in managing this rare adverse effect.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Chen WS, Chen YJ, Yang CS, Juan CK. Pemphigus foliaceus associated with imatinib therapy in a patient with gastrointestinal stromal tumor. Int J Dermatol 2018;57:93-5.
Dervis E, Ayer M, Akin Belli A, Barut SG. Cutaneous adverse reactions of imatinib therapy in patients with chronic myeloid leukemia: A six-year follow up. Eur J Dermatol 2016;26:133-7.
Brazzelli V, Grasso V, Borroni G. Imatinib, dasatinib and nilotinib: A review of adverse cutaneous reactions with emphasis on our clinical experience. J Eur Acad Dermatol Venereol 2013;12:1471-80.
Amitay-Laish I, Stemmer SM, Lacouture ME. Adverse cutaneous reactions secondary to tyrosine kinase inhibitors including imatinib mesylate, nilotinib, and dasatinib. Dermatol Ther 2011;24:386-95.
Pretel-Irazabal M, Tuneu-Valls A, Ormaechea-Perez N. Adverse skin effects of imatinib, a tyrosine kinase inhibitor. Actas Dermosifiliogr 2014;105:655-62.
Sood A, Sinha P, Raman DK, Sinha A. Imatinib-induced IgA pemphigus: Subcorneal pustular dermatosis type. Indian Dermatol Online J 2018;9:331-3.
] [Full text]
Nuno-Gonzalez A, Dehesa L, Ricotti C, Kerdel F. Pemphigus foliaceous-like reaction in a patient with chronic myeloid leukemia treated with the tyrosine kinase inhibitors nilotinib and dasatinib. Int J Dermatol 2014;53:494-6.
[Figure 1], [Figure 2], [Figure 3]